View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Peter Thurgood, 74, arrives at your hospital's emergency department (ED) feeling miserable, complaining of a severe occipital headache, nausea and vomiting, and blurred vision; his skin also appears flushed. When checking his vital signs, you discover that his blood pressure (BP) is 220/140 mm Hg.
Mr. Thurgood tells you that to treat his hypertension, for the last 3 years or so, he's been taking Prinzide, a combination of lisinopril, an angiotensin-converting enzyme (ACE) inhibitor and hydrochlorothiazide, a thiazide-type diuretic. But he hasn't taken the drug for 3 weeks because his prescription ran out and he couldn't afford to refill it.
Based on Mr. Thurgood's history and your assessment findings, you suspect that he's experiencing a hypertensive crisis. This condition can occur in patients who have poorly controlled hypertension or, as in Mr. Thurgood's case, have abruptly stopped taking their antihypertensive medications. For more information on the causes of hypertensive crises, see Behind the high rise.
Now let's look at how to safely lower Mr. Thurgood's soaring BP as quickly as possible.
Not a member? Join now for Free!
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top